Colorado, 2007

Hail and Damaging Wind in Colorado, June 22, 2007

June 22, 2007 · NWS BOU · 4 events in 3 counties and zones

Severe thunderstorms produced large hail and damaging winds over parts of Arapahoe, Lincoln, and Morgan Counties. Hail up to golfball size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and damaging winds over parts of Arapahoe, Lincoln, and Morgan Counties. Hail up to golfball size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 22, 2:15 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 22, 2:15 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT FRI JUN 22 2007

.SHORT TERM...SPC HAS ISSUED A SVR TSTM WATCH NO.444 FOR NERN CO
EXCLUDING THE FRONT RANGE URBAN CORRIDOR COUNTIES. ROBUST STORM
DVLPMNT ALREADY UNDERWAY ALONG THE CO/WY BORDER...OVER NRN WELD CTY
AND ACROSS ELBERT AND LINCOLN COUNTIES. GUSTS TO AROUND 45KTS
RECENTLY OBSERVED WITH STORMS IN THE CHEYENNE AREA. STORM
ENVIRONMENT GENERALLY EAST OF A ROGGEN (WELD CTY) TO ELBERT (ELBERT
CTY) LINE QUITE UNSTABLE WITH SFC DEWPTS IN THE 54-62F RANGE. AS
STORMS DRIFT EAST INTO THE HIGHER DEWPT AIR WHERE FORECAST SOUNDINGS
INDICATE 0-3KM CAPE VALUES IN THE 1800-3400 J/KG RANGE...SHOULD SEE
A SIGNIFICANT LOWERING OF CLOUD BASES AND A STEP UP IN STORM
INTENSITY. STG/DAMAGING OUTFLOW WNDS APPEAR TO BE THE GREATEST SVR
WX RISK...BUT AS STORMS BUILD/INTENSIFY AS THEY MOVE E-SEWRD THE
POTENTIAL FOR LARGE HAIL WILL INCREASE. FURTHERMORE WITH STORM
MOTIONS GENERALLY UNDER 15KTS...HVY RAINFALL ALSO POSSIBLE WITH
RAINFALL AMTS ON THE ORDER OF 1 TO 2 INCHES WITH IPW VALUES UP
AROUND 0.85 INCH AT THIS TIME. DIFFICULT TO PICK OUT THE WEAK
MID-LEVEL SHORTWAVE WHICH THE 12Z AND 18Z/NAM RUNS SHOW SWINGING
SEWRD OVER NERN CO AROUND 00Z/SAT. PASSAGE OF THIS WAVE WILL
INCREASE SHEAR ALOFT AND CONSEQUENTLY STORM STRUCTURE. WHEREAS
CONDITIONS NOT AS MOIST NOR AS UNSTABLE FROM THE FRONT RANGE
CORRIDOR WESTWARD. MAY STILL SEE A FEW HIGH BASED GUSTY STORMS IN
THESE AREAS BUT MOST SHOULD DISSIPATE BEFORE SUNSET.

ON SATURDAY...MODELS INDICATE DRAMATIC DRYING AT ALL LEVELS BY
MORNING AS THE UPPER RIDGE OUT WEST BEGINS TO ARCH OVER THE FRONT
RANGE. WINDS ALOFT BECOME N-NELY WHILE LOW LEVEL WINDS COME OUT OF
THE S/SE. MAY STILL SEE WEAK CONVECTION OVER HIGHER ELEVATIONS
DURING THE AFTERNOON...WHILE THE AIRMASS OVER THE PLAINS LOOKS STGLY
CAPPED FOR MOST OF THE DAY. 1-2C WARMING ALOFT AND ADDITIONAL
SUNSHINE SHOULD SEND MAX TEMPS BACK UP INTO THE LOWER/MID 90S AT
LOWER ELEVATIONS.

.LONG TERM...FROM SATURDAY NIGHT THROUGH MONDAY...THE UPPER RIDGE
AXIS PUSHES SLOWLY EASTWARD OUT OF THE FORECAST AREA BY LATE
MONDAY.  THE FLOW ALOFT REMAINS QUITE WEAK THROUGH THE PERIOD.
THERE IS SOME WEAK DOWNWARD MOTION PROGGED OVER THE EAST SATURDAY
NIGHT INTO SUNDAY.  ON MONDAY AND MONDAY NIGHT THE QG VERTICAL
VELOCITY FIELDS HAVE WEAK UPWARD MOTION FOR THE FORECAST AREA.  THE
LOW LEVEL PRESSURE AND WIND FIELDS HAVE SOUTH-SOUTHEASTERLY BOUNDARY
LAYER FLOW OVER THE PLAINS OF THE FORECAST AREA BOTH SUNDAY AND
MONDAY.  FOR MOISTURE...THERE IS SOME SATURDAY EVENING.  SUNDAY IS A
BIT DRIER.  MONDAY IS PRETTY DRY TOO.  THE NAM BOUNDARY LAYER DEW
POINT FIELDS HAVE MID 40S TO MID 50S F SATURDAY EVENING.  MAINLY 40S
F FOR LATE DAY SUNDAY.  BY LATE MONDAY THERE ARE 50S F OVER THE
EASTERN PLAINS...30S F UP AGAINST THE FOOTHILLS.  THE THETA-E AXIS
IS MAINLY SOUTH AND SOUTHEAST OF THE FORECAST AREA SATURDAY EVENING
BUT NOSING INTO OUR AREA SOMEWHAT.  ON SUNDAY THERE IS A WEAK AXIS
OVER EASTERN COLORADO.  ITS BETTER ON MONDAY BUT OVER THE EASTERN
BORDER AREA ONLY.  THERE IS SOME CAPE SATURDAY EVENING/...THE BEST
OVER THE NORTHEAST CORNER.  THERE IS LESS LATE DAY SUNDAY...THE BEST
OVER THE MOUNTAINS AND FOOTHILLS...NEARLY NOTHING OVER THE
NORTHEAST.  LATE DAY MONDAY THE BEST CAPE IS OVER THE EASTERN BORDER
AREAS...NOT MUCH OVER THE WESTERN FORECAST AREA.  THE QPF FIELDS
HAVE VERY LIMITED MEASURABLE RAINFALL LATE SUNDAY AND MONDAY WITH
NONE SATURDAY EVENING.  WILL MAINLY GO WITH 10% POPS IN PARTS OF THE
FORECAST AREA THROUGH THE WEEKEND AND MONDAY...ESPECIALLY
CONSIDERING CONVECTIVE COVERAGE RIGHT NOW WITH TODAY HAVING THE BEST
CONDITIONS.  FOR TEMPERATURES...SUNDAYS HIGH LOOK 1-2 C WARMER THAN
SATURDAYS.  MONDAY IS 0.5-1.5 C WARMER AGAIN.

FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE THE UPPER
RIDGE FLATTENING OUT LATE MONDAY THROUGH TUESDAY AS AN UPPER CLOSED
LOW MOVES EAST ACROSS THE SOUTHERN CANADIAN PLAINS.  FOR WEDNESDAY
THROUGH FRIDAY...THE UPPER RIDGE BUILDS BACK IN WITH ITS AXIS TO
OUR IMMEDIATE EAST.  THERE SEEMS TO BE MORE MOISTURE ON TUESDAY AND
WEDNESDAY...DRIER THURSDAY AND FRIDAY.  TUESDAY AND WEDNESDAY ARE
COOLER WITH A COOLER AIR MASS MOVING INTO THE FORECAST AREA EARLY
TUESDAY.  THURSDAY AND FRIDAY WARM BACK UP.
&&

.AVIATION...ISOLD TO WDLY SCT HIGH BASED TSTMS ALONG THE FRONT RANGE
THRU 03Z CAPABLE OF WND GUSTS TO AROUND 40KTS. GUSTS MAY PRODUCE
SOME BLDU WHICH MAY BRIEFLY REDUCE VSBYS. LITTLE RAIN ANTICIPATED AT
FRONT RANGE AIRPORTS. ON SAT...AIRMASS DRIER AND MORE STABLE UNDER
BUILDING RIDGE OF HIGH PRES. ANY TSTM DVLPMNT SHOULD REMAIN CONFINED
TO HIGHER TERRAIN WEST OF THE I-25 FRONT RANGE URBAN CORRIDOR.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF NORTHEAST COLORADO UNTIL 04Z/SAT. WATCH DOES NOT INCLUDE
THE GREATER DENVER METRO AREA.

&&

BAKER/RJK
Hazardous weather outlook, Jun 22, 10:02 AM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT FRI JUN 22 2007

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE FRONT RANGE FOOTHILLS
AND OVER PARK COUNTY WILL DRIFT EAST OVER THE NEARBY PLAINS BY 1 PM.
STORMS OVER THE I-25 URBAN WILL THEN MOVE EAST ACROSS THE PLAINS
WHERE OUTFLOW WINDS FROM THESE HIGH BASED STORM CLOUDS MAY INITIATE
NEW THUNDERSTORM DEVELOPMENT AFTER 2 PM. THUNDERSTORMS OVER AND NEAR
THE FRONT RANGE FOOTHILLS MAY PRODUCE LOCALLY HEAVY RAINFALL...
STRONG GUSTY WINDS...SMALL HAIL AND DEADLY CLOUD-TO-GROUND
LIGHTNING. RAINFALL RATES UP TO A HALF INCH WITHIN A 30 MINUTES WILL
BE POSSIBLE.

FARTHER OUT ACROSS THE PLAINS WHERE ATMOSPHERE MOISTURE IS NOT AS
GREAT...THUNDERSTORMS ARE MORE LIKELY TO PRODUCE STRONG GUSTY WINDS
AND LESS RAINFALL. MOST OF THIS THUNDERSTORM ACTIVITY SHOULD END BY
8 PM THIS EVENING. HOWEVER A FEW STORMS NEAR THE EASTERN BORDER MAY
LINGER UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL THROUGH MONDAY.  BY
TUESDAY AND WEDNESDAY READINGS SHOULD COOL TO NEAR NORMAL.  THERE
WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND STORMS THROUGH THE
PERIOD MAINLY OVER THE MOUNTAINS...FOOTHILLS...AND ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/RJK

The radar

The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 22, 2:45 PM MST
Where
Morgan County, 3.17 mi W of Wiggins
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.230, -104.130

Hail, Arapahoe

When
June 22, 3:50 PM MST
Where
Arapahoe County, 0.69 mi S of Byers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.710, -104.220

Hail, Lincoln

When
June 22, 3:50 PM MST
Where
Lincoln County, 6.13 mi SW of Bagdad
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.110, -103.590

Hail, Arapahoe

When
June 22, 3:55 PM MST
Where
Arapahoe County, 2.24 mi WSW of Peoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -104.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32846, 32842, 32843, 32845.